does anyone know of rispiridone?

Discussion in 'ARCHIVE FORUM: Support discussions' started by oldsoulchild, Sep 3, 2011.

  1. oldsoulchild

    oldsoulchild Registered User

    Apr 16, 2008
    54
    hi all
    ive not been on here for some time as mam is doing ok. she's been in a nursing home for just over 12months and overall everything is fine,,, as fine as it will ever be. she's well looked after, fed and watered regularly :p
    but her behaviour is deteriorating (they say) ive not seen any signs of it, but one member of staff does have small scratches on her arms from my mam fighting her when they tried to dress her, she kept getting undressed in the lounge area.
    for a long time the home have been asking for a phsycologist who has finally been and recommended a drug called rispiridone, i dont know anything about it and wondered if anyone else has any info on it. they wont give it to mam without my say so, i will speak to the doctor about it next week but in the mean time ive been trying to do some research on it myself. ive so far found out that its used to treat people with mental health issues but if that issue is dementia then the side effects seem slightly different with the main one being a stroke! i dont know how high the risk is but my first reaction is.... HELL NO! Im not going to put her at that risk, she's already had mini strokes and her mum died from a massive stroke. if anyone can offer any advice id be gratefull.
    thanks
    debbie
     
  2. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,511
    Risperidone is an anti-psychotic drug. They are, as the name suggests, used to treat a variety of mental illnesses however they can also be used to treat symptoms such as anxeity or aggression. They are preferred for long term use over the usual "tranquilisers" (usually beznodiazepenes, such as Valium) because such drugs normally have a temporary effect and people can rapidly become dependent on them - after a few weeks the only benefit can be that they prevent the unpleasant effects of not taking them and little else.

    Antipsychotics can be sedating although this usually becomes less over time. Many take some weeks to show a beneficial effect although I believe Risperidone is faster acting. This may be why it has been prescribed rather than one of the new drugs such as Quitipaine (Seroquel) which has fewer issues of side effects and it is thought lower risk concerning strokes.

    There has been much coverage in the media concerning the use of such drugs in the care home environment - their abuse as a "chemical cosh" designed to render patients sedated and easier to manage.

    There is also, as you say, some evidence to suggest that such drugs increase risk of stroke in dementia patients. However, it is worth keeping in mind that the initial risk is quite low, therefore, even the increased risk is still low (so often we see headlines about 'drug doubles risk of stroke!' without explaining that the initial risk may only be one or two percent, thus even a doubling still represents a low risk)

    These factors must be kept in mind, but in my view there is still a place for the careful and considered use of such drugs - for example, they may relieve severe anxiety or make it possible to give adequate care to someone who would otherwise have such challenging behavior as to make this impossible. Use of the dug may also delay or prevent admission to psychiatric hospital or secure nursing home.

    As you have concerns I would discuss it, with either whoever prescribed the drug or your mam's GP. The intial dose is probably extremely low (my dad was given olanzapine - a similar drug - and we were worried by the warnings in the leaflet that came with it. The GP explained that the dose was extremely small and presented a very minimal increase in risk. dad was eventually switched to Quitiapine by his psychiatrist)

    As your mam has a history of vascular dementia and mini-strokes and there is a family history of major strokes you are justified in raising concerns. The psychiatrist may not have been in possession of all the facts.
     
  3. CathT

    CathT Registered User

    Jun 18, 2010
    130
    Wakefield
    My mum was prescribed rispirodone about 3 months ago during a 5 month stay in an assessment unit to treat agitation and parannoia. I have posted a number of threads on TP as I am convinced rispirodone is entirely to blame for a very rapid and harrowing decline in my mum's physical health.

    Mum was diagnosed with vas dem/AZ last summer and I cannot believe the change in her over the past twelve months. Within days of taking the rispirodone she became incontinent (double at times); lost a lot of basic skills; had a suspected heart attack/TIAs; but most delibitating of all she developed a terrible stoop. All of these were not an issue at all prior to the rispirodone. The poor posture has now caused her to have terrible pressure sores despite the fact that she spends most of her days wandering along the care home corridors, however, she is unable to move whilst in bed or get herself comfortable whilst sleeping in bed.

    Her care home also believe that the rispirodone has contributed to her physical decline and have this week reduced her dose and there is already an improvement in her posture, although I dont think it will ever be back to how it was. However, there are also signs of her parannoia and agitation returning. I can honestly say, I really dont know which is the worse to witness, her confusion/agitation or her poor physical health.

    You are doing the right thing by checking this drug out. However, I suppose it works for some and not others. If prescribed in a controlled and monitored environment you would hope that action could be taken if any side effects do occur.

    Sending best wishes to you and your mum

    xxx
     
  4. positive

    Sorry that i dont have the energy to go into detail today but i just want to say that risperidone has greatly increased the quality of life for both mum and me her carer.
    best wishes
     
  5. Saffie

    Saffie Registered User

    Mar 26, 2011
    22,504
    Female
    Near Southampton
    My husband was put on a low dose of Rispiridone to combat his paranoia. i was upset that this was done but was reassured that it was only a low dose. It did help the paranoia and he was only on the drug for about 4 months. It did make him very sleepy at first but I didn't notice any other adverse effects. However, he did soon become more incontinent - whether there's any connection I don't know as his dementia worsened anyway.,
     
  6. Izzy

    Izzy Volunteer Moderator

    Aug 31, 2003
    60,154
    Female
    Dundee
    My mum was on a low dose of Risperidone and had been on it for over a year before she died. It did seem to help calm her. Mum had vascular dementia and had had TIAs over the years before diagnosis. I think she had two TIAs in the weeks before she died but who knows if Risperidone contributed to this. I think she would have had them anyway. She had no ill effects during the time of taking it.
     
  7. Sox

    Sox Registered User

    Mar 12, 2011
    325
    Hello - my husband has been on Risperidone 0.5 mgm for a while, started with 1 a day and increased to 2 a day by Consultant. He was put on it because of aggressive behaviour and paranoia - he was at the stage where without something being done I would not have been able to keep him at home. It has certainly helped and things were so much better when he was on it that we decided to try to get him off them - gradually decreasing to none. Unfortunately it did not work, all the aggression and paranoia returned very quickly and we have had to start them again - fortunately with success. So at least we know that the Risperidone is working. Fortunately, other than being slightly more sleepy, he has had no side effects and I am able to cope with him and keep him at home. Maybe it will be the lesser of two evils for your Mum if it means she can remain in a place she is used to, but of course it is always wise to check these things out. We only started them as a last resort. Good luck. Sox
     
  8. larivy

    larivy Registered User

    Apr 19, 2009
    5,225
    essex
    Hi mum has been on risperidone for about 4 months she started on 1mgm but I found she was sleeping most of the time and become incontinent i would rather have her shouting then as she was so they were cut down to 0.5mgm she is still incontinent but is a bit more alert larivy
     
  9. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,511
    If nothing else these drugs need to be introduced at the lowest possible effective dose and the patient should be closely monitored. Unless mild and temporary, side-effects usually indicate that an alternative may be in order. There are many different antipsychotic drugs and the individual reaction to them varies greatly
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.